Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 2, NWS Amarillo, TX

August 18, 2008Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this river flood warning at Aug 18, 2008, 5:36 PM CDT for Armstrong County, Randall County, Texas. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2008, 5:36 PM CDT (22:36 UTC)
Expired
Aug 18, 2008, 8:00 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Flood severity
Minor

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Prairie Dog Town Fork of the Red River at Wayside (WAYT2). The gauge peaked at 8.00 ft at Aug 18, 2008, 6:00 PM CDT.

actionminormoderate5101508/1808/1908/20
Action stage
9.5 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07297910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KAMA 182238
FLWAMA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT MON AUG 18 2008

...THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN TEXAS... 

  PRAIRIE DOG TOWN FORK RED RIVER 13 MILES NORTHEAST OF WAYSIDE 
  AFFECTING ARMSTRONG AND RANDALL COUNTIES

 ...MINOR FLOODING IS FORECAST...

.HEAVY RAINS IN SOUTHERN ARMSTRONG COUNTY HAS CAUSED A RISE ON THE 
PRAIRIE DOG TOWN FORK OF THE RED RIVER. THE LATEST STAGE IS 9.7 
FEET. BANKFULL STAGE IS 9.5 FEET AND FLOOD STAGE IS 10.0 FEET. THE 
FORECAST CALLS FOR A RISE TO 11.2 FEET THIS EVENING. AT 10 FEET...
RANCH AND FARM LAND WITHIN THE FLOOD PLAIN BEGINS TO FLOOD.  CATTLE 
IN THE FLOOD PLAIN ARE THREATENED.

DO NOT DRIVE VEHICLES THROUGH FLOODED AREAS.

KNOW YOUR LOCATION IN RELATION TO CREEKS AND RIVERS THAT CAN BECOME 
KILLERS IN HEAVY RAINS.  DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT.  RAPIDLY 
FLOWING WATER CAN QUICKLY SWEEP YOU OFFYOUR FEET.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON THE TEXAS PANHANDLE. SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS. THE ADVANCED HYDROLOGIC PREDICTION SERVICE PAGE 
PROVIDES CURRENT AND FORECAST RIVER INFORMATION...GAGE LOCATIONS...
IMPACTS...AND HISTORICAL CREST INFORMATION FOR ALL FORECAST POINTS BY
CLICKING ON EACH POINT.

TXC011-381-190238-
/O.NEW.KAMA.FL.W.0002.080818T2236Z-080819T1500Z/
/WAYT2.1.ER.080818T2236Z.080819T0000Z.080819T0300Z.NR/
538 PM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PRAIRIE DOG TOWN FORK RED RIVER NEAR WAYSIDE 13NE.
* UNTIL TUESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  5:15 PM MONDAY THE STAGE WAS 9.7 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 11.2 FEET BY THIS EVENING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY TONIGHT.
* IMPACT...AT 10.0 FEET...RANCH AND FARM LAND WITHIN THE FLOOD PLAIN 
  BEGINS TO FLOOD.  CATTLE IN THE FLOOD PLAIN ARE THREATENED

$$
1 follow-up statement
000 
WGUS84 KAMA 190100
FLSAMA
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT MON AUG 18 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
TEXAS...
 
  PRAIRIE DOG TOWN FORK RED RIVER 13 MILES NORTHEAST OF WAYSIDE 
  AFFECTING ARMSTRONG AND RANDALL COUNTIES

.THE PRAIRIE DOG TOWN FORK OF THE RED RIVER 13 MILES NORTHEAST OF 
WAYSIDE HAS CRESTED AND HAS RECEDED BELOW FLOOD STAGE. AT 530 PM CDT 
THE RIVER CRESTED AT 10.4 FEET OR 0.4 FEET ABOVE FLOOD STAGE. THE 
RIVER FELL BELOW FLOOD STAGE BY 545 PM. AS OF 745 PM THE LATEST STAGE 
WAS 6.8 FEET AND FALLING. AT THIS TIME...NO ADDITIONAL FLOODING IS 
FORECAST. HOWEVER...ADDITIONAL RAINFALL IS POSSIBLE AND RESIDENTS 
NEAR THE RIVER ARE ASKED TO MONITOR THE SITUATION CLOSELY ESPECIALLY 
IF HEAVY RAINS DO RETURN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON THE TEXAS PANHANDLE. SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS. THE ADVANCED HYDROLOGIC PREDICTION SERVICE PAGE 
PROVIDES CURRENT AND FORECAST RIVER INFORMATION...GAGE LOCATIONS...
IMPACTS...AND HISTORICAL CREST INFORMATION FOR ALL FORECAST POINTS BY
CLICKING ON EACH POINT.

TXC011-381-190130-
/O.CAN.KAMA.FL.W.0002.000000T0000Z-080819T1500Z/
/WAYT2.1.ER.080818T2221Z.080818T2231Z.080818T2241Z.NO/
800 PM CDT MON AUG 18 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE PRAIRIE DOG TOWN FORK RED RIVER NEAR WAYSIDE 13NE.
* AT  7:45 PM MONDAY THE STAGE WAS 6.8 FEET. 
* FELL BELOW FLOOD STAGE AT  5:41 PM MONDAY.
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 6.7 FEET BY WEDNESDAY
  MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this river flood warning went out at Aug 18, 3:44 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 18, 3:44 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT MON AUG 18 2008

.DISCUSSION...
MAIN FORECAST CONCERNS CENTER ON PRECIP CHANCES IN THE SHORT TERM.

LARGE CUTOFF UPPER LOW CENTERED OVER THE TEXAS/OKLAHOMA PANHANDLES
PER CURRENT SATELLITE IMAGERY WILL SLOWLY DRIFT TO THE SOUTHEAST.
CURRENT RADAR LOOPS SHOW SCATTERED THUNDERSTORMS DEVELOPING IN
IN AREAS WHERE THERE WERE SOME BREAKS IN LOW CLOUD DECK AND WHERE
INSTABILITY IS A BIT STRONGER. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE TONIGHT WITH STRONG LIFT ASSOCIATED WITH UPPER
LOW. AMA 12Z SOUNDING INDICATES 25-30 KT WINDS AROUND 400 MB WHICH
MAY SUPPORT MARGINALLY SEVERE STORMS THIS EVENING ALTHOUGH SPC RUC
MESOSCALE ANAYLSIS SHOWS WEAK MID LEVEL LAPSE RATES. AT ANY RATE...
MAIN THREAT FROM THE STORMS WILL BE HEAVY RAINFALL ONCE AGAIN SO
HAVE CONTINUED FLASH FLOOD WATCH UNTIL 12Z TUE.

MODELS ARE IN GOOD AGREEMENT IN TIMING OF THE UPPER LOW AS IT HEADS
TOWARD THE RED RIVER VALLEY TUE AND SLOWLY LIFTS NORTH INTO THE
CENTRAL PLAINS TOWARD THE END OF THE WEEK. RETAINED POPS DURING THE
DAY AS DEFORMATION BAND SWINGS ACROSS THE CWA. WENT WITH THE COOLER
MOS GUIDANCE ON TEMPS TUE DUE TO EXPANSIVE LOW CLOUD DECK WITH
HIGHS MAINLY IN THE 70S. WITH THE UPPER LOW LIFTING TO THE NORTH...
DRY WEATHER WILL RETURN TO THE CWA WED THROUGH FRI. TEMPS WILL
REBOUND BACK INTO THE 80S AND 90S DURING THIS PERIOD AS SURFACE
WINDS BACK AROUND TO THE SOUTH.

MADE VERY LITTLE CHANGES TO THE REMAINDER OF THE FORECAST AS NEXT
SIGNIFICANT UPPER TROUGH SLIDES ACROSS SOUTHERN CANADA. A COLD
FRONT WILL PUSH THROUGH THE PANHANDLES FRI NIGHT/SAT MORNING AND CAN
BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS.

CLK

&&

.FIRE WEATHER...
BESIDES LIGHTNING FROM THUNDERSTORMS...FIRE WEATHER CONCERNS WILL
REMAIN LOW THE NEXT COUPLE OF DAYS DUE TO LIGHT WINDS...HIGH
RELATIVE HUMIDITIES AND SATURATED SOILS.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  75  59  81  62 /  40  40  10  10  10
BEAVER OK                  58  82  60  83  63 /  40  20  20  10  10
BOISE CITY OK              56  75  58  84  61 /  30  20  10  10  10
BORGER TX                  60  77  61  82  63 /  50  40  10  10  10
BOYS RANCH TX              60  78  60  86  63 /  40  30  10  10  10
CANYON TX                  59  76  59  81  62 /  40  40  10  10  10
CLARENDON TX               60  76  59  80  64 /  50  40  10  20  10
DALHART TX                 57  76  58  85  61 /  30  30  10  10  10
GUYMON OK                  57  78  59  84  61 /  40  20  10  10  10
HEREFORD TX                57  75  59  83  61 /  30  30  10  10  10
LIPSCOMB TX                59  79  59  79  62 /  50  30  20  20  10
PAMPA TX                   60  74  60  78  63 /  50  40  10  20  10
SHAMROCK TX                61  79  60  80  63 /  60  40  20  20  10
WELLINGTON TX              62  79  63  83  64 /  60  50  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/05
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 4 hours 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 18 2008

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM
CDT TUESDAY.

THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES AS AN UNSTABLE ATMOSPHERE INTERACTS WITH
ABUNDANT MOISTURE TO HELP PRODUCE THUNDERSTORMS. THE MAIN THREAT WILL
BE LOCALIZED FLOODING OR FLASH FLOODING AS HEAVY RAINFALL WILL
ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...

THE THUNDERSTORM THREAT WILL CONTINUE FOR THE PANHANDLES THROUGH
WEDNESDAY...THEN AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THESE
STORMS ARE EXPECTED TO BE BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT MAINLY FOR FLOODING OR FLASH
FLOODING.

OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS.

SCHNEIDER

In the hours before

Local storm report, Aug 18, 2:54 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT MON AUG 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      5 S ELMWOOD             36.55N 100.52W
08/18/2008                   BEAVER             OK   EMERGENCY MNGR

            SEVERAL LOW LYING AREAS OF COUNTY ROADS COMPLETELY
            COVERED WITH 3 TO 4 FEET OF WATER. SOME BRIDGES
            INUNDATED FROM LOCAL STREAMS.

&&

EVENT NUMBER AMA0800861

CK
Special weather statement, Aug 18, 3:43 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON AUG 18 2008

TXZ018-182130-
ARMSTRONG TX-
343 PM CDT MON AUG 18 2008

...STRONG THUNDERSTORM IN ARMSTRONG COUNTY...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF CLAUDE MOVING EAST AT 11 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARMSTRONG COUNTY...INCLUDING THE CITY OF CLAUDE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:19 PM CDTAreal Flood AdvisoryAMADallam, Hartley4 hr
Aug 17, 9:01 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham59 min
Aug 17, 9:19 PM CDTAreal Flood AdvisoryAMAOldham4 hr
Aug 17, 9:55 PM CDTRiver Flood WarningAMAOldham, Potter17 hr
Aug 17, 9:56 PM CDTAreal Flood AdvisoryAMADeaf Smith4 hr
Aug 18, 12:34 AM CDTAreal Flood AdvisoryAMAPotter, Randall4 hr
Aug 18, 8:37 AM CDTAreal Flood WarningAMADeaf Smith12 hr
Aug 18, 10:06 AM CDTAreal Flood AdvisoryAMALipscomb6 hr
Aug 18, 10:14 AM CDTAreal Flood AdvisoryAMAOchiltree3 hr
Aug 18, 2:01 PM CDTAreal Flood AdvisoryAMACarson, Gray6 hr
Aug 18, 2:06 PM CDTFlash Flood WarningAMALipscomb, Ochiltree4 hr
Aug 18, 3:07 PM CDTAreal Flood AdvisoryAMAArmstrong3 hr
Aug 18, 3:18 PM CDTAreal Flood AdvisoryAMAHemphill, Roberts4 hr
Aug 18, 5:58 PM CDTFlash Flood WarningAMALipscomb, Ochiltree3 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.